Wyoming, 2003

Heavy Snow in Wyoming, September 16 to 17, 2003

September 16 to 17, 2003 · NWS RIW · 5 events in 5 counties and zones

An early season storm system brought heavy snow to parts of northern and central Wyoming. Snowfall amounts ranged from 3 to 6 inches in the lower elevations to 7 to 15 inches in the mountains.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

An early season storm system brought heavy snow to parts of northern and central Wyoming. Snowfall amounts ranged from 3 to 6 inches in the lower elevations to 7 to 15 inches in the mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Sep 16, 1:25 PM MST, 7 hours 35 minutes earlier.

Area forecast discussion, Sep 16, 1:25 PM MST, 7 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
225 PM MDT TUE SEP 16 2003

.TONIGHT THROUGH FRIDAY NIGHT...
A SURFACE LOW IS LOCATED OVER THE BIGHORN BASIN...AS A PACIFIC
FRONT PUSHES THROUGH OUR WESTERN AND CENTRAL ZONES WITH ASSOCIATED
GUSTY WINDS AND WIND SHIFTS TO NW.  A CANADIAN FRONT CONTINUES TO
ADVANCE THROUGH WESTERN MONTANA AND PASSED THROUGH CODY ABOUT 1300
MDT. THIS DOUBLE WHAMMY WILL DROP HIGH TEMPS BY 20 TO 30 DEGREES
FROM MONDAY HIGHS TO WEDNESDAY HIGHS. ASSOCIATED RAIN SHOWERS
AND OVERNIGHT MOUNTAIN SNOW ACCUMULATIONS ARE ON TRACK...SO GRIDS
LOOK VERY GOOD. ONLY REVISION WAS TO INCREASE POPS IN OUR EAST
CENTRAL AND NORTHEAST ZONES WEDNESDAY...BASED ON BOTH THE ETA AND
AVN BRINGING A VORT MAX AND OMEGA BULLSEYE THROUGH THE BOTTOM OF THE
TROUGH AT AROUND 18Z...WITH LOCALLY HEAVY RAIN SHOWERS OR MOUNTAIN
SNOW SHOWERS POSSIBLE. WILL EXTEND THE TWO EXISTING SPSs THROUGH
MIDNIGHT SINCE QPF VALUES AND THE RAPID MOVEMENT OF THE SYSTEM DO NOT
SUPPORT UPGRADING TO ADVISORIES. OTHERWISE MAINTAINED THE CURRENT
FORECAST AND GRIDS THROUGH FRIDAY. CF

.SATURDAY THROUGH TUESDAY...
SLIGHTLY COOLER SATURDAY AS AN UPPER LEVEL SHORTWAVE RACES THROUGH...
AS SHOWN IN THE CURRENT GRIDS. A WARMING TREND BEGINS IN THE SOUTH
AND CENTRAL SUNDAY WITH SOME COOLER AIR REMAINING ONLY OVER OUR
EASTERN ZONES. THEN DRY AND WARMER THROUGH THE REMAINING EXTENDED
PERIOD WITH HIGH PRESSURE BUILDING OVER THE SOUTHWEST.    CF

.RIW...RED FLAG WARNING FIRE WX ZONES 279..280..289...THROUGH 6 PM.
Hazardous weather outlook, Sep 16, 5:00 AM MST, 16 hours before
WYZ001>020-022>030-171200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
600 AM MDT TUE SEP 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT
A RED FLAG WARNING HAS BEEN ISSUED FOR SOME OF THE FIRE ZONES IN THE
SOUTH AND EAST CENTRAL FROM NOON UNTIL 6 PM MDT. PLEASE SEE FIRE
WEATHER PRODUCTS FOR MORE DETAILS.  OTHERWISE STRONG WEST TO
SOUTHWEST WINDS WILL DEVELOP THIS AFTERNOON IN ADVANCE OF A
DEVELOPING STORM SYSTEM MOVING INTO THE PACIFIC NORTHWEST. WIND
SPEEDS BY AFTERNOON WILL INCREASE TO 25 TO 35 MPH WITH GUSTS TO 45
MPH IN MANY AREAS. SOME MOUNTAIN LOCATIONS MAY SEE GUSTS TO 55 MPH.
AS THE COLD FRONT MOVES INTO THE WEST TONIGHT RAIN WILL QUICKLY
CHANGE TO SNOW WITH SOME LIGHT ACCUMULATION POSSIBLE BY WEDNESDAY
MORNING IN THE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STRONG COLD FRONT WILL MOVE THROUGH THE CENTRAL PORTIONS WEDNESDAY
MORNING WITH RAIN QUICKLY DEVELOPING. RAIN WILL LIKELY MIX WITH OR
CHANGE TO SNOW IN MANY AREAS BY MID TO LATE MORNING. SNOWFALL
AMOUNTS OF 2 TO 4 INCHES WILL BE COMMON IN THE MOUNTAINS WITH LOCAL
ACCUMULATIONS AROUND 6 INCHES. ELEVATIONS ABOVE 6000 FEET IN THE
SOUTH MAY ALSO SEE LOCAL ACCUMULATIONS UP TO AN INCH OR TWO. ACROSS
THE NORTH...SOME LIGHT ACCUMULATIONS IS EVEN POSSIBLE ABOVE 5000
FEET. AS THE COLD FRONT MOVES THROUGH...STRONG WEST WINDS WILL SHIFT
TO THE NORTH OR NORTHWEST WITH WIND GUSTS UP TO 50 MPH. A FEW
THUNDERSTORMS ARE EXPECTED AS THE FRONT MOVES THROUGH...POSSIBLY
PRODUCING A QUICK INCH OR TWO OF SNOW IN SPOTS. PRECIPITATION WILL
END FROM WEST TO EAST WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SKRBAC

In the hours before

Special weather statement, Sep 16, 3:11 PM MST, 5 hours 49 minutes before
WYZ001>020-022>030-170500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
411 PM MDT TUE SEP 16 2003

...WET AND COLDER TONIGHT THROUGH WEDNESDAY NIGHT...

A VIGOROUS COLD FRONT WILL PASS FROM NORTHWEST TO SOUTHEAST THROUGH
WYOMING TONIGHT...BRINGING RAIN AND SNOW...MUCH COLDER
TEMPERATURES...AND BREEZY TO WINDY CONDITIONS THROUGH WEDNESDAY
NIGHT.  DAYTIME HIGH TEMPERATURES WILL DROP BY 20 TO 30 DEGREES FROM
THIS AFTERNOON TO WEDNESDAY.

ACROSS THE WEST...RAIN SHOWERS WILL CHANGE TO SNOW SHOWERS TONIGHT.
UP TO THREE INCHES OF SNOW IS EXPECTED IN THE VALLEYS AND BASINS...
WITH THREE TO FIVE INCHES IN THE MOUNTAINS.

AS FOR THE EAST AND CENTRAL...RAIN SHOWERS WILL SPREAD THROUGH
EAST OF THE DIVIDE...CHANGING TO ALL SNOW IN THE MOUNTAINS OVERNIGHT.
ISOLATED THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON.  ONE TO
THREE INCHES OF SNOW ARE EXPECTED IN THE NORTHERN AND CENTRAL
MOUNTAINS BY WEDNESDAY NIGHT.  THE RAIN AND SNOW SHOWERS WILL END
LATE WEDNESDAY NIGHT.

TRAVELERS...HUNTERS...AND ANYONE PARTICIPATING IN OUTDOOR ACTIVITIES
SHOULD PREPARE FOR SUDDEN WEATHER CHANGES AS THIS STORM SYSTEM MOVES
THROUGH WYOMING.

TWB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy snow. Local standard time, as filed.

Heavy Snow, Absaroka Mountains

When
September 16, 9:00 PM MST to September 17, 9:00 PM MST
Where
Absaroka Mountains forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

Heavy Snow, Bighorn Mountains West

When
September 16, 9:00 PM MST to September 17, 9:00 PM MST
Where
Bighorn Mountains West forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.695, -107.538 (the zone’s center; the record gives no point)

Heavy Snow, Wind River Mountains East

When
September 16, 9:00 PM MST to September 17, 9:00 PM MST
Where
Wind River Mountains East forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Heavy Snow, Wind River Mountains West

When
September 16, 9:00 PM MST to September 17, 9:00 PM MST
Where
Wind River Mountains West forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Heavy Snow, Wind River Basin

When
September 16, 9:00 PM MST to September 17, 9:00 PM MST
Where
Wind River Basin forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2003Every state in 2003This day in weather historyWarnings in Wyoming, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337263, 5337264, 5337265, 5337266, 5337267.